Side effects of Prednisolone

Hi all,

I've recently had a severe flare of UC and was in hospital for a week on hydrocortisone shots. I was discharged a week ago and I'm now taking Prednisolone but I'm having horrible side effects of shaking and lethargy. Has anyone experienced these side effects as my GP said it isn't normal to feel like this on Prednisolone? I also felt very fatigued on the hydrocortisone too but didn't shake.

Any advice welcome

Jo x

16 Replies

  • hi yes i have had this side affect from prednisolone as i have CD my GP gave me a mild anti depressant which helped . prednisolone is brillant at controlling but not so nice side affects . You may find you will want to eat for England and very restless but it does decrease when you lower the dose .. i hope this helps

  • Hi Tonyputt,

    Thank you for replying - it's reassuring to know that other people have experienced these side effects although they are horrible. My GP didn't have a clue!


  • Your very welcome .

    i was on these steriods for way too long . but an anti depressant will stop the shaking and any mood swings you may have from using the steriod. you are very right the side effects are horrible and they do not taste very nice either unless your lucky to have coated tablets. You should also have calcium tablets as well .

    But they do work very well

  • I ended up with steroid psychosis - not pleasant at all. that was along with the fluid retention, esp knees so walking was really painful, heartburn, palpitations, not sleeping the list goes on. It totally messed up my metabolism too so was unable to lose any weight afterwards - did when had flare up, just to be put back on steroids again. I'm unable to tolerate them now so rely on different meds.

  • Hi,

    I had a bad reaction to prednisolone too. I had uncontrollable shakes and heart palpitations to the point where one night I thought I was having a heart attack and was taken to emergency department. I also had really bad anxiety and mood swings. So I was quickly taken off it and changed to Budesonide. I've found Budesonide is working well for me with no side effects but it's not covered by the pbs so it's about $130-$160 depending on where you go to purchase this medication. I hope you feel better soon!

  • Hi Jo , I was on prednisilone for almost 7 years , this was back 25 years ago when evenn doctors hadn't heard of Behcets. What I discover is is only a plaster in that once you take it off everything comes back again. Also when you restart it you have to take a higher dose each time and it is only hiding the symptoms not helping to eliminate them. No I dont know your situation but I now have on my medical notes...NO steroids or tramadol. There are other and better meds out there such as Colchicine , azathioprine and many more. I suggest you speak with your consultant and find out your options. Hope this helps


  • Sorry I thought I was in the Behçet's disease section so the medicines I mentioned may not be suitable but the prednisilone facts remain the same.


  • Jo, are you drinking enough water? If yes what type of water? Please try 1 litre/day silicon rich natural mineral water, there are plenty, but my favourite is Volvic, in addition you will need more silica/silicates silicon dioxide in your diet (Lambert's 200mg is my type). Steroids tend to leave a slightly funny taste to me, but I can taste the aluminium clearing agent in water, very bitter and metallic, other types of water could be one called Saka, Brecon Carreg, S. Pellegrino, Fiji, they vary in amount of silicates, but the first I gave before the rest works for me, very well. If you find the water begins to feel as if it is just passing through, start with the silica (an essential element, made from Bamboo is better than Horsetail). You might find it will take a little longer than you wish, but I couldn't cope with the rubbish effects of the 5ASAs. Positively revolting, the only time I shit myself was on them, and I said I'd find a better way, and I did. There is scientific thinking behind this idea, if you wish to know please ask?

  • Hi Stuart, I used to just drink tap water but have bought mineral water from Liddel now. I'm thirsty all day so I do drink a lot of fluids including decaf tea & coffee. I haven't heard of consuming silica so will need to research this - thank you for bringing up the topic. Regards Jo

  • Look up 'what is silica' online, it's an essential element, good for hair, nails, teeth and skin, not forgetting it's needed for proper calcium absorption. My nails were getting softer, they've hardened up, when I clip my fingernails they make a proper click. I found that I've recovered from UC, good BMs everything, there's never too much mucus, just a normal amount, stool isn't too hard or loose, after 12 years of it, recovery was fairly steady, if you are quite sensitive and observant you should notice. Good luck.

    I hink you're probably thirsty all day because your large intestine (for moisture reclamation) that part, anyway, is still unable to function, I believe, so it's no wonder you are thirsty. There are a number of these waters to choose, Fiji, Volvic, S. Pellegrino, Saka, Brecon Carreg, Spritzer(?).

    Caffeine won't quench my thirst.

    My hair used to be very brittle, and my nails felt a little soft, hair feels thicker, since it always felt too fine.

    You could always begin by looking at what started this for me, go on to the Daily Mail site an a story called the Village of the Dammed, you should follow Prof C Exley at Keele Uni, Staffs. He studies Aluminium that he calls inimical (harmful) to all biology. Hope I helped a little, I take Lambert's Silica 200mg. I have a mission to stop all these IBDS, they're entirely man-made according to me. Hope I've helped you and not hindered.

  • Also I eat quite a lot of Licorice. It has the effect of making you go to the toilet.

  • Have you noticed getting very thirsty, because as I see it your inflammation in your lower intestines stops you reabsorbing moisture. I found drinking a silicon rich mineral water, Volvic, started my bowels moving. It got too wet with the water, and having seen silica capsules(200mg, made from Bamboo gel), with the water 1 capsule/day. The water tastes to me, much cleaner, and because it helps cleanse you of aluminium which I blame for UC. It's an inimical metal (harmful). The water will make your stool looser, maybe you'll feel like it's running through you. Good luck, with this. I'd had UC for 12 years, it was this water and the silica that cured me or put me in remission. Also I'd only had moderate UC, which is bad enough. The 5ASAs didn't help me, explosive diarrhoea was what happened, I soiled myself for the first and last time on those drugs, since they wouldn't give me more steroids.

  • Hi Stewart, I researched Silica and was impressed by the claims so ordered bamboo silica capsules to try. I'm still on steroids - down to 15mg now and have horrible side effects every time I drop down. I'm still shaking and tired so really hoping this goes away when I eventually stop.

  • I must have sent my message at the same time you did lol! I've been taking the bamboo silica for about 4-5 days now so will wait and see if it improves my bowel movements. I am always thirsty and drink loads, I started buying mineral water (Buxton) as tap water wasn't doing me any good.

  • Jo! I drank Volvic 1litre/day to start, and it loosened up my stool so much, I began by reading about the Camelford Water Incident, Carol Crosse, her demise due to an excess Al in her brain. Prof C Exley, Birchall centre, Keele uni. His research in Al, how to drink the silicon rich water to remove it. I think it takes a while for your intestines to properly heal. My stool still isn't that normal as it was before UC. It so much better, and if you try the water it might mean the lubrication is more moist. My digestive system has improved so much, when I tried to tell a different GI Dr about it, she brushed it off saying it couldn't work, so I ignored that remark.

  • I also added silica capsules 200mg made from Bamboo gum Nature's Best or Lambert's in UK, they must have calmed the inflammation in lower intestines. It's a method that works for me. Still drink the Volvic, never mains water! Sorry to be so late in response.